Doctors Lounge - Hematology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Hematology Topics
Question: recurring dvt, 31 male
|MikeW - Mon May 28, 2007 4:11 pm|
Not sure if this the correct forum. Thanks in advance for any advice.
31yrs male, had a extensive left leg DVT when aged 18, treated with heparin and 3 months Warfarin. DVT extended from left illiac vein. No imaging done post discharge.
Recently went to A&E (ER) with severe left lower quadrant pain and initially diagnosed with a kidney stone. Pain had been present for approx one week before I went to emergency admission, building gradually. After having 3 CT scans, they diagnosed Retroperitoneal Fibrosis secondary to Left gonadal vein thrombosis, also noting that my IVC is blocked (longstanding) and I have extensive collateral veins as a result. There is also significant calcification in both illiac veins. 3 CT scans were due to my "internal anatomy being unrecognisable" and they thought the first two scans had not worked properly.
Anyway, after a 3 day admission, was discharged from hospital without warfarin, but I did have 24hrs of heparin (and morphine) whilst an inpatient.
I am currently trying to follow up with a local haematologist, but am here to seek your opinion as a backup.
My questions are:
What would be your recommendation for further investigation? Im worried about further undiagnosed longstanding thrombosis, and would prefer some sort of venography to see what the actual extent is.
What are the long term risks of occluded IVC, and should I seek to have this remediated?
Would occluded IVC account for my general low exercise tolerance, and a burning in my chest on exercise particularly in cold weather?
I have been getting random dizziness (feels like floor is rising) and also mild/nigling chest discomfort. Is this likely to be related, and should I be worried (i am) ?
Thank you in advance. Sorry for the long post, but I really wanted to provide as much info as possible.
|Marceline F, RN - Tue May 29, 2007 5:17 am|
Sounds like you absolutely need to have a good haematologist on your case. You seem to have a long standing coagulopathy (blood clotting abnormalities), and I would be interested in the results of the coag studies that I am sure were performed first at the age of 18, and then again, I would presume on your last admission for a coag problem. The fact that the IVC filter has occluded attests to the pervasive nature of the coagulopathic problem you are fighting. Are you polycythemic? There are treatment modalities for that condition if it is so. Do you have genetic anomalies? I agree with your nearly unspoken concern about being possibly inadequately anti-coagulated, and agree that you need to have a specialist look into some form of anticoagulation. If you have also experienced - or may be experiencing episodes of TIA (trans-ischemic attacks), it may be of value to consider asking your PMD about medications such as Aggrenox (persantine/aspirin) which has an excellent track record in preventing TIA's. Other medications such as Plavix may also be worth consideration. If you have insurance, please follow through as soon as possible to obtain a good haematologist. If you are currently between insurers I strongly recommend you research obtaining public assistance if possible and obtain the proper medical specialists to cover your current need. It sounds from your post that you may have a long standing medical concern that might even make you eligible for disability. It certainly is worth looking into. Please keep us posted.
|MikeW - Tue May 29, 2007 7:04 am|
Thanks for the comprehensive reply.
Just to be clear, sorry if I was misleading, I do not have a filter in my IVC, though my IVC itself is blocked.
Does this change your opinion? I am due to follow up with a haematologist next week, and am keen to have as much info to hand as possible. I would like to know if recanulation of the blocked IVC is feasible or recommended.
|Marceline F, RN - Wed May 30, 2007 2:36 am|
now I am confused. usually the term IVC is used interchangeably for IVC filter. The IVC stands for Inferior Vena Cava, ( a major blood conduit in your body) and quite frankly you would not be alive if your IVC was occluded. Other wise if your use of the acronym IVC refers to an Intra -Venous Catheter (a central line), and it is clooted off, then there is no reason for it to be there and it should be removed. If the IVC stands for something else, please explain so I can best give my perspective. In any event, it is usually not a good idea to "clot-bust" any lines that have been placed in the body due to the risk of causing a "shower" - a cascade of micro clots that can do tremendous damage to the body and wedge in toes, fingers, and the small calpillaries of every organ of the body. Please address all these concerns to the haematologist you are planning to see this week.
|MikeW - Wed May 30, 2007 7:21 am|
Yes, its the Inferior Vena Cava which is occluded, though I do not know which location. To quote a abdominal CT report which I got from my family doctor:
"Note is made of dilatation of both azygous and hemiazygous, and dilatation of the superficial veins within the left anterior wall. These findings are all in keeping with a longstanding IVC occlusion and collateral vessels"
During one of the (three!) CT scans I had, the tech came out and asked with a smile "where is your IVC?". I was confused at first, and then asked if he meant Inferior Vena Cava to which he replied "yes". They seemed quite interested in this, but nobody seemed overly concerned.
Apparently the IVC is being compensated by these collateral vessels.
Ever since my left leg DVT, there have been a large number of veins running up the front of my chest. They run from my left groin, upto the left of my heart. They are bigger lower down, appearing to taper off as they rise up my chest.
When I meet with the haematologist next week I am going to have a list of questions. The fact that he did not request a follow up with me concerns my deeply (I had to chase him for a follow up exam via his secretary, but he did not request a follow up with me).
I really appreciate your input and feedback.
|Marceline F, RN - Thu May 31, 2007 12:47 am|
Thank you for the clarification. You certainly seem to have a long term anomalous coagulopathy, to the extent that your IVC itself would be occluded. If indeed your body has created strong collageral vessels, I would not suggest you consider recannulization of the native vessel. I do share your concern about being potentially undercoaglulated prophylactically. You may wish to seek a second opinion with a different hematologist and definitely gather all your questions together for your followup this week. Please let me know what he suggests.
|MikeW - Sat Jun 09, 2007 9:51 pm|
Homozygous F5L, with borderline for two other autoimmune coagulopathy.
More tests need, will probably go onto warfarin. Having a think about that one.
Continue to have dizzy and chest pain symptoms, will ask doctor to investigate further.
|Marceline F, RN - Sun Jun 10, 2007 4:21 am|
Thanks for the continued feedback. I am a strong beiiever in non-medicinal intervention - when possible. In your case I would like to put in a plea that you fervently consider Coumadin therapy. The risks of occlusion are very high in your case, and long term anticoagulation therapy seems definitely advisable. Coumadin is not a very difficult drug to self manage - it requires that you understand the nature of the med, and the things that serve to augment the values as well as decrease the values. The lab test used to determine therapeutic levels for Coumadin is the PT (prothrombin time with INR - International Normalizing Ratio). This requires a simple blood test that used to be done only in formal labs but are now frequently done in the doctor's office with a simple finger stick. The general rule of thumb is that a dose of Coumadin taken today will be reflected in a lab value about 3 days from now. This means that your diet (which plays significantly into the leveling of your INR) has a 2 -3 day stabilization process. Deep leafy greens and other foods contain Vitamin K (the antidote to Coumadin), but you do not need to eliminate them from your diet, you simply have to level the playing field -so to speak- so that you don't bounce your levels. This means you cannot binge or totally eliminate the different foods from your menu planning. You can, for instance have salad every day - if you do so every day. Or every other day so long as your rolling intake remains fairly level. If you binge on salad one week, to the exclusion of other foods, your Coumadin level (INR) will drop and you will become vulnerable to clots. If your diet changes because you are sick and tired of salads, and you eliminate them completely, you are at risk of your level rising to the point you could develop a bleed. So, keeping your intake somewhat steady over the weeks span, should allow you to live a normal life - food wise.
I would suggest that the pay off of having to be watchful of your intake is well worth the risk of throwing a clot to the brain and ending up with a stroke. The manufacturer of Coumadin has free literature that may help you with your decision making. Please keep us posted.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.